Nursing Home Malpractice Lawyers For Maryland, Virginia and Washington, D.C.
Overmedication and lethargy can be a sign that your loved one is being neglected in a long-term care facility. Nursing homes are required to carefully monitory the side effects of medication, as certain medications can be harmful to the elderly, especially when used as a chemical restraint. Both chemical and physical restraints are disfavored in the nursing homes setting and the industry has focused on eliminating both types of restraints over the last decade. While much progress has been made in the way of physical restraints, chemical restraints are still being widely used in nursing homes. For the poorly staffed facility, chemical restraints is one method of keeping the nursing home population under control, especially those residents that have the tendency to be verbally disruptive when their needs are not being met.
Generally in nursing homes in Washington, D.C., Virginia and Maryland, it is the attending doctor, working in conjunction with the nursing home staff that sets the medication regimen. Federal regulations require that the nursing home assure that each resident’s drug regimen is free from unnecessary drugs either as used in excessive dosages or for excessive duration or without the proper monitoring of adverse side effects. See 42 C.F.R. §483.25(l). These same regulations require the facility to be free of any significant medication errors. Generally, a medication error rate beyond 5% for the entire nursing home population is considered excessive.
Many times the nursing staff may not be familiar with your loved one and may not know that certain lethargic behavior is unusual. You need to be on the lookout for subtle changes in behavior that may reflect that resident is being over medicated. Psychotropic medications, also known as sedatives, are of particular concern because of the potential to suppress physical activity, which places the resident at greater health risk.
Many times a resident’s display of agitation can be a sign that his needs are not being met in the nursing home. A resident may display agitated behavior when he or she is bored, listless, uncomfortable, wet or in pain. This is especially true for demented residents who may not be able to clearly communicate their needs or concerns. Behavior orientated treatments should identify events or conditions that cause agitated behaviors and only implement medications to control such behaviors after attempts have been made to alter the environmental stimuli. Many times the simple change of environment to a long term care setting can be extremely unsettling and result in disruptive behaviors or agitation that has nothing to do with any type of mental illness or dementia.
Behavioral approaches have been found effective in lessening aggressive or negative behaviors. The first step is to carefully describe the behavior in question including when and where it occurs. The next step is an assessment of the antecedents and consequences of each problem behavior. Activities that consistently trigger problem behaviors should be avoided whenever possible, but when multi-step activities (such as dressing and eating) precipitate problem behaviors it often helps to simplify them or break them into easier parts.
Psychiatric practitioners should consult the practice guidelines for the treatment of patients with Alzheimer’s disease and other forms of dementia. Patients also need to understand that various medications can increase their risk for injury in a nursing home. Psychoactive drugs have been found to contribute to both falls and the development of pressure sores. One study found that 85% of falls were associated with a psychotropic or psychoactive drug. Additionally, powerful drugs like Haldol can also cause side effects by themselves in the form of Parkinson-like shaking symptoms, also known as Tardives dyskinesia. In addition, elderly can be especially sensitive to anticholinergic effects. See, Side Effects of Anti-psychotic Drugs, Avoiding and Minimizing Their Impact in Elderly Patients, Bruce L. Saltz, MD, Margaret G. Woerner, Ph.D., Post-graduate Medicine, Vol. 107, No. 2, pp. 169-178.
If you have further questions about over medication or lethargy issues, please contact us for a free consultation or additional information.
Comments are closed.